Alert archive / Virginia / Wind Advisories in 2006
Wind Advisory 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Oct 29, 2006, 3:22 AM EST for Bath County, Grayson County, Virginia; Ashe County, Watauga County, North Carolina. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2006, 3:22 AM EST (08:22 UTC)
- Expired
- Oct 29, 2006, 9:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Bath County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 290822 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 322 AM EST SUN OCT 29 2006 ...STRONG GUSTY WEST WINDS CONTINUE EARLY THIS MORNING... .WINDS WILL REMAIN QUITE STRONG IN SOME OF THE HIGH ELEVATIONS THROUGH THE EARLY MORNING HOURS. NCZ001-018-VAZ015-020-291400- /O.CAN.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/ /O.NEW.KRNK.WI.Y.0015.061029T0822Z-061029T1400Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... HOT SPRINGS 322 AM EST SUN OCT 29 2006 ...HIGH WIND WARNING IS CANCELLED... ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. THE HIGH WIND WARNING HAS BEEN CANCELLED. WEST WINDS WILL BE SUSTAINED AT AROUND 35 MPH AT TIMES THIS MORNING WHILE GUSTS REACH 50 MPH IN A FEW SPOTS. THESE STRONG WINDS WILL WEAKEN SOMEWHAT BY LATE MORNING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NCZ002-VAZ009>014-016>019-022>024-290930- /O.CAN.KRNK.WI.Y.0014.000000T0000Z-061029T0900Z/ ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON 322 AM EST SUN OCT 29 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. $$
1 follow-up statement
000 WWUS71 KRNK 291353 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 853 AM EST SUN OCT 29 2006 .WINDS WILL GRADUALLY DIMINISH TODAY AND TONIGHT. NCZ001-018-VAZ015-020-291500- /O.EXP.KRNK.WI.Y.0015.000000T0000Z-061029T1400Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... HOT SPRINGS 853 AM EST SUN OCT 29 2006 ...WIND ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... WINDS SPEEDS WILL GRADUALLY DIMINISH TODAY...WITH GUSTS DECREASING INTO THE 15 TO 25 MPH RANGE BY LATE AFTERNOON. THE WINDS WILL BECOME MUCH LIGHTER TONIGHT AS HIGH PRESSURE BUILDS INTO THE SOUTHERN APPALACHIANS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 29, 2:42 AM EST, 40 minutes earlier.
Area forecast discussion, Oct 29, 2:42 AM EST, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 242 AM EST SUN OCT 29 2006 .SHORT TERM /REST OF TODAY/... WILL CONTINUE A WIND ADVISORY FOR BATH...ASHE...WATAUGA AND GRAYSON COUNTIES UNTIL 9AM. && .PREV DISCUSSION... (ISSUED 214 AM EST SUN OCT 29 2006) SHORT TERM /TODAY THROUGH TUESDAY/... DEEP UPR TROF OVER THE EASTERN U.S. IS ON ITS WAY OUT. HEIGHTS WILL BE RISING QUICKLY THROUGH THE NEXT 48 HOURS RESULTING IN SFC HIGH PRESSURE TRACKING FROM SOUTHERN TEXAS TO THE CAROLINA COAST BY MONDAY NIGHT. MUCH MILDER (ABOVE NORMAL) TEMPS WILL BE PUSHING BACK INTO THE FCST AREA OVER THE NEXT FEW DAYS. CURRENTLY WINDS HAVE WEAKENED CONSIDERABLY IN MOST AREAS ACCORDING TO SFC OBSERVATIONS AROUND THE AREA DUE TO A LOSS OF MIXING...BUT ARE STILL QUITE GUSTY IN OTHER LOCATIONS AND ARE STILL OCCASIONALLY IN THE ADVISORY CRITERIA IN BATH...ASHE AND WATAUGA COUNTIES. THINK THERE IS A GOOD CHANCE THOSE HIGH GUSTS WILL CONTINUE INTO THE DAYLIGHT HOURS AND MAY NEED TO CONTINUE AN ADVISORY THRU THE MORNING HOURS. WILL WAIT TO MAKE DECISION UNTIL JUST BEFORE FCST PACKAGE GOES OUT...BY 4AM. WINDS WILL DIMINISH SIGNIFICANTLY BY SUNSET TODAY AS STRONG SFC HIGH MOVES OVER THE CAROLINAS AND PRESSURE GRADIENT RELAXES. BENIGN WEATHER CONDITIONS WILL EXIST MONDAY AND TUESDAY WHILE THE SFC HIGH SLOWLY MOVES OFF THE COAST. 850 TEMPS AROUND 10-12 DEGS C WILL TRANSLATE TO AFTN HIGHS IN THE 60S AND 70S. AT NIGHT...GOOD RADIATIONAL COOLING AND MILD TEMPS ABOVE THE BNDRY LAYER WILL RESULT IN A HIGHLY STRATIFIED TEMP LAYER WITH COOL VALLEYS AND MILD RIDGES. PREV DISCUSSION... (ISSUED 129 AM EDT SUN OCT 29 2006) AVIATION... WINDS ARE GOING TO BEGIN SUBSIDING AT THE SFC THIS MORNING...BUT STRONGER WINDS JUST A 1000 TO 2000 FT AGL WILL CONTINUE THE LLWS THREAT. ONCE THE SUN COMES UP...WINDS WILL AGAIN MIX DOWN TO THE SFC AND ALL TAF SITES CAN EXPECT GUSTY WINDS...BUT A MAGNITUDE OR SO LOWER THAN SAT AFTN/EARLY EVENING WINDS. VFR CONDITIONS ARE GOING TO PERSIST. MODELS NOT HANDLING MID LVL MOISTURE TOO WELL THAT IS CURRENTLY STREAMING SE THROUGH THE OH VLY...SO ADD BKN SKIES AT LWB...BUT NO IMPACT TO AVIATION. THE 00Z GFS IS ALSO SHOWING LOW LVL MOISTURE LATE THIS PERIOD MOVING BACK INTO LWB...BUT HAVE DISCOUNTED THIS FOR THE TIME BEING...AS FLOW SHOULD STILL BE WESTERLY/DRY. PREV DISCUSSION... (ISSUED 1035 PM EDT SAT OCT 28 2006) SHORT TERM /REST OF TONIGHT/... DOWNGRADED HIGH WIND WARNING TO JUST AN ADVISORY FOR ALL BUT THE HIGHEST ELEVATIONS. WINDS HAVE DIMINISHED...AND THINK THIS TREND WILL CONTINUE INTO THE OVERNIGHT. ALSO LOWERED RH VALUES AREAWIDE AS DEWPOINTS HAVE DROPPED INTO THE TEENS IN SOME AREAS. EVENING SOUNDINGS SHOW STRONGEST WINDS ABOVE 850 MB...THE SUBSIDENCE INVERSION NEAR 700 MB AND WELL ABOVE RIDGE TOP LEVEL. THIS KEPT THE HIGHEST WINDS WELL ABOVE THE SFC (STRONGER WINDS WILL OCCUR IF THE SUBSIDENCE IS CLOSER TO RIDGE TOP LEVEL). THE 00 UTC RNK 85H WINDS WERE ONLY 35 KTS...MUCH LOWER THAN FCST. THAT SAID...WINDS TODAY WERE STILL QUITE GUSTY WITH NUMEROUS REPORTS OF WIND GUSTS AROUND 50 MPH. GUSTS OF 60 WERE MAINLY FOUND AT ELEVATIONS ABOVE 3500 FEET. THIS WAS NOTHING TO SNEEZE AT AND IT DID RESULT IN SOME ISOLATED TREE DAMAGE. FOR THE REMAINDER OF THE OVERNIGHT EXPECT WINDS TO REMAIN GUSTY IN THE VCNTY OF THE MTNS. SHOULD DECOUPLE EAST OF THE MTNS WITH WINDS BECOMING LGHT AND VRBY THERE. WAA IS TAKING PLACE OVER THE OH VALLEY SO SOME WAA CLOUD MAY DRIFT INTO THE FCST AREA TOWARD MORNING. PREV DISCUSSION... (ISSUED 745 PM EDT SAT OCT 28 2006) AVIATION... STRONG PRESSURE GRADIENT CONTINUES ACROSS THE AREA. EXPECTING W-NW GUSTY WINDS TO CONTINUE THROUGH THE EVENING...BUT THEN WANE A BIT TOWARDS SUNRISE. WHEN THESE SURFACE WINDS WEAKEN...THIS WILL PROMPT A BRIEF PERIOD OF LOW LEVEL WIND SHEAR AS A STRONG 30 TO 40 KT JET WILL STILL REMAIN ABOUT 1000 FT AGL ACROSS THE REGION. GUSTY CONDITIONS...ALTHOUGH A BIT WEAKER THAN TODAYS...WILL REDEVELOP BY MID MORNING AND LAST INTO THE AFTERNOON. EXPECTING ANOTHER DAY WITH VFR STRATO-CU FORMING...ESPECIALLY IN THE MOUNTAINS OF SE WV. VFR CONDITIONS EXEPCTED THE NEXT 24 HOURS. HAVE INCLUDED A COMMENT OF - NIL AMD - TO THE KLYH TAF. RECENT POWER OUTAGES THERE HAVE ELIMINATED MOST OF THE ASOS SENSORS. WHEN OR IF SENSORS APPEAR TO HAVE RETURNED AND HAVE BECOME STABLE...WILL REMOVE THE - NIL AMD - COMMENT. PREV DISCUSSION... (ISSUED 311 PM EDT SAT OCT 28 2006) SHORT TERM /TONIGHT THROUGH SUNDAY/... PRESSURE GRADIENT BETWEEN NE LOW AND GULF COAST HIGH CREATING A FAIR AMOUNT OF WINDS ACROSS THE REGION TODAY. THESE WINDS WILL CONTINUE INTO TONIGHT WITH THE STRONGEST WINDS THIS EVENING AS PRESSURE RISES AND LOW LEVEL JET ARE AT THEIR MAXIMUM. AFTER MIDNIGHT...WINDS WILL BEGIN TO RELAX SOME WITH INCOMING WARM AIR ALOFT...ESPECIALLY EAST OF THE BLUE RIDGE. WITH WESTERLY WINDS CHANNELING THROUGH THE MOUNTAINS...WILL MAINTAIN WIND WARN/ADV THROUGH 400 AM. BREEZY/WINDY CONDITIONS TO PERSIST INTO SUNDAY BUT NOT ON THE ORDER AS TODAY. PRECIPITATION A QUESTIONABLE CALL FOR MOUNTAIN AREAS TONIGHT WITH FLOW BEING WESTERLY. ALSO...ICE CRYSTAL GROWTH BEST THIS EVENING WITH CLOUD TOP TEMPERATURES 10-15C BELOW...BUT MOISTURE LOOKS TO BE PULLING OUT BY THEN. HIGHER ELEVATIONS COULD SEE SNOW SHOWERS WITH 850 MB TEMPERATURES AROUND -2C. HOWEVER...1000-850 MB THICKNESS WILL BE ABOVE 1305M WHICH IS TO WARM FOR SNOW IN THE LOWER ELEVATIONS. IF PRECIPITATION DOES FALL OVERNIGHT...IT WILL BE SCATTERED AND LIGHT THEREFORE WILL KEEP POPS UNDER 15 PERCENT. ALMOST UNIFORM TEMPERATURES TONIGHT WITH WINDY/BREEZY CONDITIONS. MAV TENDS TO DO WELL WITH MINIMUM TEMPERATURES ON WINDY NIGHTS BUT NOT SURE IF IT IS HANDLING THE AFTER MIDNIGHT WARM AIR ADVECTION. THEREFORE...WENT A FEW DEGREES WARMER THAN MAV WEST OF THE BLUE RIDGE. WITH WARMER AIR IN PLAY ON SUNDAY...TEMPERATURES WILL APPROACH NORMAL. AGAIN THINK MAV TO COLD ON SUNDAYS HIGHS AND THE MET LOOKS WAY TO WARM FOR A WELL MIXED DAY...THEREFORE I WENT ABOUT A CAT ABOVE MAV AND A CAT BELOW MET. LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... SURFACE HIGH PRESSURE WILL ALLOW THE WINDS TO SUBSIDE SUNDAY NIGHT. WITH ZONAL FLOW AND INCREASING HEIGHTS ALOFT THROUGH TUESDAY NIGHT...TEMPERATURES WILL MODERATE TO ABOVE NORMAL. TEMPERATURES BY MID WEEK COULD BE 5-10F DEGREES WARMER THAN NORMAL. NEXT CHANCE FOR RAIN WILL ALSO COME IN AROUND WEDNESDAY WITH A SLOW MOVING COLD FRONT. THIS FRONT IS EXPECTED TO MOVE THROUGH THE GREAT LAKE/MID WEST REGION MONDAY AND TUESDAY...THEN STALL IN THE OHIO-TENN VALLEY TUESDAY NIGHT INTO WEDNESDAY. BY THE TIME THIS SYSTEM GETS ITS SECOND WIND...MAJORITY OF THE ENERGY AND DYNAMICS WILL BE NORTH OR EAST OF THE AREA. SHOWERS ASSOCIATED WITH THIS FRONT WILL PRIMARILY BE ACROSS THE MOUNTAINS WITH SCATTERED ACTIVITY OUT EAST ON WEDNESDAY. DEW POINT FRONT IS JUST AS SLOW AS THE ACTUAL FRONT AND MAY LINGER SHOWERS INTO WEDNESDAY NIGHT/THURSDAY MORNING. LOW CONFIDENCE WITH THIS RAIN EVENT IS MAINLY TIMING. I LEANED HEAVY TOWARDS HPC GUIDE IN THE EXTENDED WHO FAVOR THE 06Z GFS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY FOR VAZ015-020 UNTIL 9 AM SUNDAY. NC...WIND ADVISORY FOR NCZ001-018 UNTIL 9 AM SUNDAY. WV...NONE. && JS
Hazardous weather outlook, Oct 28, 10:56 PM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1056 PM EDT SAT OCT 28 2006 NCZ003>006-019-020-VAZ032>035-043>047-058-059-300300- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1056 PM EDT SAT OCT 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-018-VAZ015-020-300300- ASHE-WATAUGA-GRAYSON-BATH- 1056 PM EDT SAT OCT 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT VERY STRONG WEST WINDS WILL CONTINUE OVERNIGHT. WIND SPEEDS OF 20 TO 30 MPH CAN BE EXPECTED WITH WIND GUSTS TO NEAR 50 MPH. GUSTS OF 60 MPH ARE POSSIBLE ABOVE 3500 FEET IN ELEVATION. DUE TO SATURATED SOILS THESE WINDS MAY DOWN TREES AND RESULT IN POWER OUTAGES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE. NCZ002-VAZ009>014-016>019-022>024-300300- ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- 1056 PM EDT SAT OCT 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT STRONG WEST WINDS WILL CONTINUE OVERNIGHT. WIND SPEEDS OF 15 TO 25 MPH CAN BE EXPECTED WITH WIND GUSTS TO NEAR 40 MPH. WIND GUSTS OF 50 MPH ARE POSSIBLE IN THE HIGHER ELEVATIONS. DUE TO SATURATED SOILS THESE WINDS COULD DOWN SOME TREES ACROSS THE REGION AND CREATE SCATTERED POWER OUTAGES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE. VAZ007-WVZ042>045-300300- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 1056 PM EDT SAT OCT 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 10:07 PM EDT | Wind Advisory | RNK | Alleghany, Bland, Botetourt, Carroll, Craig, Floyd and 14 more | 6 hr |
Nearby
Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.